Alert archive / Oklahoma / Tornado Warnings in 2020

Tornado Warning 31, NWS Norman, OK

August 10, 2020Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at Aug 10, 2020, 8:54 PM CDT for Woodward County, Oklahoma. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 8:54 PM CDT (01:54 UTC)
Expired
Aug 10, 2020, 9:03 PM CDT
In force
9 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Woodward County, OK

The radar

The Vance AFB radar (KVNX), 128 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

457 
WFUS54 KOUN 110154
TOROUN
OKC153-110230-
/O.NEW.KOUN.TO.W.0031.200811T0154Z-200811T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
854 PM CDT Mon Aug 10 2020

The National Weather Service in Norman has issued a

* Tornado Warning for...
  West central Woodward County in northwestern Oklahoma...

* Until 930 PM CDT.
    
* At 854 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles east of Fargo, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Woodward and Tangier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3632 9955 3639 9959 3651 9936 3633 9935
TIME...MOT...LOC 0154Z 250DEG 15KT 3637 9953 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Mahale
1 follow-up statement
360 
WWUS54 KOUN 110203
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
903 PM CDT Mon Aug 10 2020

OKC153-110212-
/O.CAN.KOUN.TO.W.0031.000000T0000Z-200811T0230Z/
Woodward OK-
903 PM CDT Mon Aug 10 2020

...THE TORNADO WARNING FOR WEST CENTRAL WOODWARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
the area!

LAT...LON 3632 9955 3639 9959 3651 9936 3633 9935
TIME...MOT...LOC 0201Z 250DEG 15KT 3638 9949 

$$

Mahale

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 10, 6:32 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 10, 6:32 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 PM CDT Mon Aug 10 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 140 PM CDT Mon Aug 10 2020

Isolate showers and thunderstorms will persist across northern
reaches of Oklahoma this afternoon in the hot and very humid
airmass. Aloft, a weak mid-level wave will approach KS and
northern Oklahoma later today and provide more support for
showers/storms this evening and overnight. A dry line over the
western panhandles this afternoon will initiate more storms as it
moves east into the central panhandles by early evening. Some of
these storms are expected to move into western and northern
Oklahoma this evening and continue across at least the north into
early Tuesday. By this time, the upper trough will move across
northern Oklahoma and keep scattered showers and clouds around
east of I-35 into Tuesday afternoon.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 243 PM CDT Mon Aug 10 2020

The upper-level ridge over the desert Southwest will remain the
main feature affecting our weather through the period. After the
upper-level wave from tonight/tomorrow moves off to the southeast,
there is little in the way of disturbances in the flow until at
least the weekend. Around that time, the upper high shifts north
into Utah and vicinity, altering the northwest flow to more
northerly flow across the southern Plains. This will, assuming it
happens, help bring somewhat cooler air into the region this
weekend. It may also bring more widespread chances for rain.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Mon Aug 10 2020

Thunderstorms have erupted near a weak surface boundary near the
Oklahoma/Kansas border, aided by an upper-level wave. As the wave
departs to the southeast, and nighttime cooling commences, the
storms are expected to diminish. However, there is great
uncertainty regarding whether or not (and where) storms may form
on surface outflow boundaries during the night...and into Tuesday
morning. We have included VCTS for KWWR and KPNC this evening, as
storms should be near those airports for another couple of hours
or so, but otherwise have not mentioned TS because of the low
probability. Otherwise, expect mainly south winds and VFR
conditions.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  96  75  96 /  20  20  10  10
Hobart OK         75  99  75 100 /  30  10  10   0
Wichita Falls TX  78  99  77 100 /   0  10   0   0
Gage OK           67  98  71 101 /  50  10  20  10
Ponca City OK     73  94  73  93 /  50  30  20  20
Durant OK         77  98  76  98 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Aug 10, 8:04 PM CDT, 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
804 PM CDT Mon Aug 10 2020

OKZ004>048-050>052-TXZ083>090-120115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
804 PM CDT Mon Aug 10 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Strong to severe storms will be possible through late evening
across portions of western, central, and northern Oklahoma. There
is a risk for severe storms mainly north of a line from Mangum to
El Reno and Edmond, to near Stroud Oklahoma. Damaging wind gusts,
hail, and heavy rain that could lead to flooding are the main
concerns.

Showers and thunderstorms will remain possible across portions of
the area into early Tuesday but the potential for severe storms
will diminish late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Ongoing showers and thunderstorms will be possible across parts of
the area Tuesday morning. Low storm chances will continue for
parts of Oklahoma Tuesday afternoon and night.

In the hours before

Special weather statement, Aug 10, 7:37 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT Mon Aug 10 2020

OKZ004-009-110115-
Harper OK-Ellis OK-
737 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 815 PM CDT...

AT 732 PM CDT, a strong thunderstorm was located near Laverne, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Flooding in areas of poor drainage...

Locations impacted include...
Laverne, May and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3683 10000 3675 9948 3659 9960 3659 9961
      3658 9961 3642 9972 3657 10000
TIME...MOT...LOC 0032Z 286DEG 20KT 3671 9992

Mahale
Special weather statement, Aug 10, 7:38 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 PM CDT Mon Aug 10 2020

OKZ005-006-110130-
Alfalfa OK-Woods OK-
738 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and Woods
Counties Until 830 PM CDT...

AT 737 PM CDT, strong thunderstorms were along a line extending from
near Hardtner to 7 miles north of Waynoka, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Alva, Waynoka, Burlington, Dacoma, Avard, Driftwood, Capron and
Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9826 3649 9864 3664 9902 3669 9905
      3700 9896
TIME...MOT...LOC 0037Z 286DEG 16KT 3700 9868 3668 9893

Mahale
Special weather statement, Aug 10, 7:57 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
757 PM CDT Mon Aug 10 2020

OKZ004-009-110130-
Harper OK-Ellis OK-
757 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 830 PM CDT...

AT 755 PM CDT, strong thunderstorms were along a line extending from
9 miles south of Laverne to 10 miles northwest of Gage to 6 miles
southwest of Shattuck, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Shattuck, Gage, May and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3661 10000 3668 9972 3647 9965 3616 9974
      3613 10000
TIME...MOT...LOC 0055Z 239DEG 22KT 3658 9996 3642 9990 3622 9997

Mahale
Local storm report, Aug 10, 8:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 SSW CHEROKEE          36.74N 98.36W
08/10/2020  M58 MPH          ALFALFA            OK   MESONET

&&

EM
Local storm report, Aug 10, 8:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST..
Special weather statement, Aug 10, 8:30 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
830 PM CDT Mon Aug 10 2020

OKZ005>007-011-012-110215-
Major OK-Garfield OK-Alfalfa OK-Woods OK-Grant OK-
830 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Major...northwestern
Garfield...Alfalfa...southeastern Woods and western Grant Counties
Until 915 PM CDT...

AT 828 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Manchester to 3 miles
northeast of Jet to 3 miles northeast of Cleo Springs, moving east at
25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Cherokee, Helena, Carmen, Wakita, Cleo Springs, Goltry, Jet, Aline,
Nash, Hillsdale, Manchester, Amorita, Byron, Lambert, Great Salt
Plains Lake and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3665 9783 3635 9833 3643 9873 3672 9839
      3700 9833 3700 9770
TIME...MOT...LOC 0128Z 281DEG 20KT 3697 9803 3670 9813 3644 9840

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:12 PM CDTSpecial Weather StatementOUNWoods33 min
Aug 10, 7:14 PM CDTSpecial Weather StatementOUNHarper31 min
Aug 10, 7:16 PM CDTAreal Flood AdvisoryOUNHarper3 hr
Aug 10, 7:30 PM CDTAreal Flood AdvisoryOUNHarper3 hr
Aug 10, 7:37 PM CDTSpecial Weather StatementOUNHarper38 min
Aug 10, 7:38 PM CDTSpecial Weather StatementOUNWoods52 min
Aug 10, 7:47 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods43 min
Aug 10, 7:57 PM CDTSpecial Weather StatementOUNEllis33 min
Aug 10, 8:09 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward51 min
Aug 10, 8:30 PM CDTSpecial Weather StatementOUNAlfalfa, Grant45 min
Aug 10, 8:44 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward61 min
Aug 10, 9:25 PM CDTSpecial Weather StatementOUNGarfield35 min
Aug 10, 9:29 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major, Woodward46 min
Aug 10, 9:33 PM CDTSpecial Weather StatementOUNGreer, Harmon27 min
Aug 10, 9:38 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Greer, Harmon, Jackson, Kiowa and 2 more52 min
Aug 10, 10:04 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Washita41 min
Aug 10, 10:16 PM CDTSpecial Weather StatementOUNBlaine, Custer, Kingfisher44 min
Aug 10, 10:36 PM CDTSpecial Weather StatementOUNDewey39 min
Aug 10, 10:40 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Tillman and 1 more50 min
Aug 10, 10:44 PM CDTSpecial Weather StatementOUNCanadian, Kingfisher, Logan46 min
Aug 10, 10:56 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
Aug 10, 11:21 PM CDTSpecial Weather StatementOUNGarfield, Grant, Kay, Noble, Payne69 min
Aug 10, 11:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Stephens, Tillman51 min
Aug 10, 11:34 PM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie56 min
Aug 10, 11:46 PM CDTSpecial Weather StatementOUNCanadian, Logan59 min
Aug 11, 12:00 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more50 min
Aug 11, 12:09 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Garvin, Grady, Jefferson, McClain and 1 more51 min
Aug 11, 12:21 AM CDTSpecial Weather StatementOUNKay, Noble39 min
Aug 11, 12:23 AM CDTSpecial Weather StatementOUNGreer, Kiowa82 min
Aug 11, 12:29 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more3 hr
Aug 11, 12:36 AM CDTSpecial Weather StatementOUNCleveland, McClain, Pottawatomie, Seminole54 min
Aug 11, 12:44 AM CDTSpecial Weather StatementOUNLincoln, Payne61 min
Aug 11, 1:02 AM CDTSpecial Weather StatementOUNCotton, Garvin, Jefferson, Stephens43 min
Aug 11, 1:29 AM CDTSpecial Weather StatementOUNGrady46 min
Aug 11, 2:04 AM CDTSpecial Weather StatementOUNComanche41 min
Aug 11, 3:24 AM CDTSpecial Weather StatementOUNGarvin36 min
Aug 11, 4:35 AM CDTSpecial Weather StatementOUNPontotoc25 min
Aug 11, 3:34 PM CDTSpecial Weather StatementOUNCoal41 min
Aug 11, 3:36 PM CDTSpecial Weather StatementOUNCoal39 min
Aug 11, 3:47 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc43 min
Aug 11, 3:57 PM CDTSpecial Weather StatementOUNHughes33 min
Aug 11, 4:04 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes41 min
Aug 11, 4:21 PM CDTSpecial Weather StatementOUNCoal39 min
Aug 11, 4:23 PM CDTSpecial Weather StatementOUNCoal52 min
Aug 11, 4:37 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal38 min
Aug 11, 5:15 PM CDTSpecial Weather StatementOUNAtoka30 min
Aug 11, 5:46 PM CDTSpecial Weather StatementOUNAtoka29 min
Aug 11, 5:53 PM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 11, 6:17 PM CDTSpecial Weather StatementOUNBryan43 min
Aug 11, 6:24 PM CDTSevere Thunderstorm WarningOUNBryan36 min
Aug 11, 6:32 PM CDTSpecial Weather StatementOUNBryan28 min
Aug 11, 6:53 PM CDTSpecial Weather StatementOUNAtoka52 min

Nearby

Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.